California, 2010

Heavy Snow in California, March 2 to 3, 2010

March 2 to 3, 2010 · NWS MFR · 4 events in 4 counties and zones

A cold front brought lowering snow levels to the area and with moisture associated with the front, significant snow accumulations occurred.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A cold front brought lowering snow levels to the area and with moisture associated with the front, significant snow accumulations occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Mar 1, 8:50 PM PST, 6 hours 20 minutes earlier.

Area forecast discussion, Mar 1, 8:50 PM PST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
850 PM PST MON MAR 1 2010

.DISCUSSION...THE FORECAST UPDATE THIS EVENING WAS RELATIVELY MINOR.
I BUMPED UP POPS FOR TONIGHT...MAINLY OVER THE HIGHER TERRAIN WEST
OF THE CASCADE CREST. PRECIPITATION OVERNIGHT WILL BE LIGHT WITH
QUITE A BIT OF VIRGA EVIDENT ON THE RADAR OVER THE PAST FEW HOURS.
THE LOW AND MID LEVELS WILL GRADUALLY MOISTEN OVERNIGHT. RAIN AND
SNOW WILL BE MOST PREVALENT IN SOUTHERN SISKIYOU COUNTY OVERNIGHT
WITH A FEW INCHES OF SNOW POSSIBLE AT ELEVATIONS ABOVE 5000 FEET WITH
THE AID OF STRONG UPSLOPE SOUTHERLY WINDS.

THE PROBABILITY OF PRECIPITATION WILL RISE TOMORROW AS THE COLD
FRONT OFFSHORE MOVES INLAND. THE WINTER WEATHER ADVISORY FOR THE
MT SHASTA AREA LOOKS ON TRACK WITH SNOWFALL MAINLY FROM LATE
TONIGHT INTO TUESDAY EVENING BUT ENHANCED PRECIPITATION RATES
EXPECTED THERE BETWEEN 5 AM AND 2 PM ON TUESDAY. THE 00Z GFS IS
STILL THE STRONGEST MODEL WITH THE FOLLOWING SYSTEM EXPECTED LATE
TUESDAY NIGHT THROUGH WEDNESDAY. THE MODEL QPF MAY STILL BE A BIT
TOO HIGH BUT THE WINTER STORM WATCH IS APPROPRIATE AS THIS HAS THE
POTENTIAL TO BE A STRONGER SYSTEM WITH THE GREATEST IMPACT ONCE
AGAIN IN THE VICINITY OF MT SHASTA.

MODEL SOLUTIONS MORE SIGNIFICANTLY DIVERGE ON THE EXTENT
OF/POTENTIAL FOR WRAP-AROUND SHOWERS BEHIND THE TROUGH WEDNESDAY
NIGHT INTO THURSDAY AS WELL AS WHETHER THE NEXT BROAD TROUGH LATE
IN THE WEEK WILL TRACK CLOSE ENOUGH TO THE COAST TO PRODUCE
PRECIPITATION IN OUR AREA BEFORE DIVING SOUTH.

&&

.AVIATION...LOWER CLOUDS IN THE IFR TO MVFR RANGE WILL BEGIN TO
BUILD INTO THE COASTAL ZONES AND SHASTA AREA OVERNIGHT AND THEN
MVFR TO VFR CEILINGS WITH MOUNTAIN OBSCURATIONS WILL DEVELOP
TUESDAY ACROSS THE REST OF THE AREA. LUTZ/DW

&&

.PREV DISCUSSION... /ISSUED 339 PM PST MON MAR 1 2010/

DISCUSSION...
A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR THE MOUNT SHASTA AREA
FOR ELEVATIONS ABOVE 4500 FEET FOR LATE TONIGHT THROUGH TUESDAY.
A WINTER STORM WATCH HAS BEEN ISSUED FOR ELEVATIONS ABOVE 3000
FEET FOR ZONE WESTERN SISKIYOU COUNTY AND THE MOUNT SHASTA AREA
FOR LATE TUESDAY EVENING THROUGH EARLY WEDNESDAY MORNING.

WINDS HAVE PICKED UP AS EXPECTED TODAY...AND HAVE ALSO REMAINED
BELOW ADVISORY CRITERIA. THE SHASTA VALLEY AREA WILL NEED TO BE
MONITORED...AS WINDS HAVE BEEN RAMPING UP. HOWEVER...PRESSURE
GRADIENT EXPECTATIONS ARE THAT WINDS WILL FALL JUST SHORT OF
CRITERIA.

SNOW LEVELS IS THE SHASTA AREA WILL BE HIGH WITH THIS FIRST SYSTEM.
WHILE SATELLITE TRENDS INDICATE THE SYSTEM WEAKENING SUBSTANTIALLY
TODAY...THERE WILL BE A LOT OF COLD AIR COMING AT MID AND UPPER
LEVELS ON TUESDAY. WITH MILD GROUND TEMPERATURES AND AMPLE MOISTURE
EXPECT OROGRAPHICS AND THE COLD AIR ALOFT TO DRIVE SEVERAL INCHES
OF SNOWFALL IN THE SHASTA ARE ON TUESDAY. AMOUNTS WILL BE MUCH
LIGHTER ELSEWHERE...EXCEPT FOR SOME DECENT PRECIP ALONG AND NEAR
THE COAST.

THE WINTER STORM WATCH HAS BEEN ISSUED DUE TO THE FACT THAT MODEL
GUIDANCE IS CONSISTENT IN SENDING A BAND OF PRECIPITATION INTO THE
AREA THAT WOULD DROP 4 TO 8 INCHES OF SNOW ACROSS MUCH OF SISKIYOU
COUNTY ABOVE 3000 FEET IN JUST 6 TO 9 HOURS. WHILE WE HAVE BEEN
PESSIMISTIC THAT THIS LOW WILL TRACK SO FAR INLAND THE MODEL
TRENDS INDICATE WE WILL GET AT LEAST SOME LOW ELEVATIONS SNOW OVER
SW SECTIONS FROM THIS ONE...WITH A RATHER SUBSTANTIAL THOUGH SHORT
LIVED EVENTS POSSIBLE IF THE LOW WERE TO TRACK FARTHER NORTH
HEADLINES WOULD ALSO NEED TO BE EXPANDED AS 700 MB TEMPS FALL TO
-10 TO -14 C AND 500 TEMPS FALL TO -32 TO -36C WITH THE COLD CORE.

THE NEXT SYSTEM APPEARS AS IF IT WILL DIVE SOUTH...BUT WE HAVE
MAINTAINED LIGHT POPS DUE TO INCONSISTENT MODEL GUIDANCE WITH THIS
ONE. LUTZ

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH SURF ADVISORY FROM 1 AM TO 4 PM PST TUESDAY FOR ORZ021-022.

CA...WINTER STORM WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY
     MORNING ABOVE 3000 FEET FOR CAZ080-082.
     WINTER WEATHER ADVISORY FROM 1 AM TO 7 PM PST TUESDAY ABOVE 4500
     FEET FOR CAZ082-083.
     WINTER STORM WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY
     MORNING FOR CAZ083.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL
     4 AM PST THURSDAY FOR PZZ350-356-370-376.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 AM PST TUESDAY FOR PZZ370-376.

DW
Hazardous weather outlook, Mar 1, 3:53 PM PST, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
353 PM PST MON MAR 1 2010

ORZ021-022-021600-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
353 PM PST MON MAR 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED FOR THE REST OF MONDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HIGH SURF ADVISORY IS IN EFFECT FROM 1 AM PST TO 4 PM PST
TUESDAY. SEE WEATHER MESSAGE FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ082-021600-
SOUTH CENTRAL SISKIYOU COUNTY-
353 PM PST MON MAR 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED FOR THE REST OF MONDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT FROM 1 AM PST TO 7
PM PST TUESDAY ABOVE 4500 FEET. SEE WEATHER MESSAGE FOR SPECIFIC DETAILS.

A WINTER STORM WATCH FOR HEAVY SNOW IS IN EFFECT TUESDAY EVENING
THROUGH WEDNESDAY MORNING FOR ELEVATIONS ABOVE 3000 FEET. SEE
WEATHER MESSAGE FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ083-021600-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
353 PM PST MON MAR 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED FOR THE REST OF MONDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT FROM 1 AM PST TO 7
PM PST TUESDAY ABOVE 4500 FEET. SEE WEATHER MESSAGE FOR SPECIFIC DETAILS.

A WINTER STORM WATCH FOR HEAVY SNOW IS IN EFFECT TUESDAY EVENING
THROUGH WEDNESDAY MORNING. SEE WEATHER MESSAGE FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ080-021600-
WESTERN SISKIYOU COUNTY-
353 PM PST MON MAR 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED FOR THE REST OF MONDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTER STORM WATCH FOR HEAVY SNOW IS IN EFFECT TUESDAY EVENING
THROUGH WEDNESDAY MORNING FOR ELEVATIONS ABOVE 3000 FEET. SEE
WEATHER MESSAGE FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, North Central & Southeast Siskiyou County

When
March 2, 3:10 AM PST to March 3, 1:40 AM PST
Where
North Central & Southeast Siskiyou County forecast zone
Reported by
Department of Highways
Coordinates
41.593, -122.540 (the zone’s center; the record gives no point)

The Snowman Summit Caltrans station at an elevation of 4478 feet measured 2.45 inches of precipitation in a 21.5 hour period from 02/0310 PST to 03/0040 PST. Temperatures were between 32F and 38F. This station in in CAZ082, but it is assumed that Heavy Snow Warning criteria was met in CAZ083 which has similar weather and geography to this station.

Heavy Snow, Western Siskiyou County

When
March 2, 10:00 AM PST to March 3, 4:00 PM PST
Where
Western Siskiyou County forecast zone
Reported by
RAWS
Coordinates
41.593, -122.540 (the zone’s center; the record gives no point)

The Scott Mt. RAWS with an elevation of 5900 feet measured 1.70 inches of precipitation in a 29 hour period from 02/1000 PST to 03/1600 PST. Temperatures were between 24F and 33F. Even using a wet 7:1 ratio this computes to nearly 12 inches of snow, easily meeting Heavy Snow Warning criteria.

Heavy Snow, South Central Siskiyou County

When
March 2, 10:00 PM PST to March 3, 10:00 AM PST
Where
South Central Siskiyou County forecast zone
Reported by
Trained Spotter
Coordinates
41.593, -122.540 (the zone’s center; the record gives no point)

Numerous spotter reports came in CAZ082. The most significant accumulation within 9 hour period occurred 4 mile southwest of Mt. Shasta with 9 inches between 03/0000 PST and 03/0900 PST at 4040 feet elevation. A spotter in Mount Shasta City at 3500-3700 feet reported 6 inches snow in 4 hours between 03/0200 and 03/0600 PST. A spotter 6NW Mount Shasta City at 3900 feet reported 8 inches in 12 hours ending at 03/0630. A spotter 3SSE Mount Shasta at either 3450 or 3685 feet reported 8.5 inches snow in 9 hours ending at 03/0700 PST. A spotter 1W Mount Shasta City at 3580 feet reported 9 inches snow in 12 hours ending at 03/0900 PST.

Heavy Snow, Central Siskiyou County

When
March 2, 10:00 PM PST to March 3, 10:00 AM PST
Where
Central Siskiyou County forecast zone
Reported by
Trained Spotter
Coordinates
41.593, -122.540 (the zone’s center; the record gives no point)

A storm spotter 1N Weed reported 10 inches of snow at an elevation of 4000 feet between 02/2200 PST and 03/1000 PST. Heavy Snow Warning criteria was met in this zone.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2010Every state in 2010This day in weather historyWarnings in California, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 209969, 209967, 209968, 209970.